Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Bone Density Study
Jul 19, 2012

Dear Doctor

I have some questions re: this study

http://www.thebodypro.com/content/67632/decreased-bone-mass-among-young-men-living-with-hi.html

I'm 25 year old male, been HIV+ for around 3 years, on meds for almost 2.

1)Do you know if there a breakdown anywhere for those who had low vitamin d and calcium levels versus those who didn't? I take supplements and eat well and exercise and my calcium and vit D levels are normal. Are there any studies that show how much having normal levels mittigates average bone loss when on treatment?

2) The results seem to indicate that having HIV itself can cause loss of bone density, as those HIV Positive people who were not yet on treatment also have lower bone density. But how much could associated factors like higher liklihood of poverty and IV drug use amongst HIV positive people play?

Many thanks

Response from Dr. Henry

In that study population there were high rates of alcohol and tobacco use as well as low rates of exercise and vitamin D intake-all risk factors for low bone mass. The degree of decrease bone density was modest and some decrease was even seen in the control population. The measures used (Z and T scores) are tough to use in young people as the authors point out. It does appear that starting HIV meds at least for a while seems to decrease bone density for unclear reasons (modest decrease) that then stabilizes. Low testosterone levels can also contribute in men. Exercise, modest vitamin D and calcium supplementation, and avoidance of smoking/excess alcohol are common sense ways to promote bone health. The risk for serious bone density problems resulting in fractures is likely low for young newly HIV infected persons over 1-2 decades but more studies are needed. KH



Previous
HIV Meds and Lower Intestinal Issues
Next
Off Truvada Now My Viral Load Is Up

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement